Wyoming, 2019

Avalanche in Wyoming, March 11, 2019

March 11, 2019 · NWS RIW · 1 event in 1 county or zone

A man and a 67 year old woman were clearing a large amount of snow off of the roof of a house on Casper Mountain. A large amount of snow fell of the roof and buried the woman under several feet of snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A man and a 67 year old woman were clearing a large amount of snow off of the roof of a house on Casper Mountain. A large amount of snow fell of the roof and buried the woman under several feet of snow. It took around 30 minutes to rescue the woman. She received treatment at the scene and was then transported to Wyoming Medical Center where she died from her injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 11, 1:51 PM MST, 29 minutes earlier.

Area forecast discussion, Mar 11, 1:51 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
251 PM MDT Mon Mar 11 2019

.SHORT TERM...(This evening through Thursday)

The beginning of the forecast will feature a col region overhead for
benign dry weather with fairly seasonal temperatures tonight through
Tuesday. However, there will be just enough moisture filtering in
from the south riding north within the southerly difluent flow from
the southern stream energy to the south ahead of the closed low off
the CA coast that some spotty precip will fall in extreme southern
Sweetwater County for the remainder of this afternoon.

On Tuesday night, a well defined northern stream shortwave
approaches the Northern Rockies and will produce more snow in the
far west. By 12Z Wednesday, the prominent closed low now off the
coast of Southern California/Baja will have tracked across the Four
Corners Region to the CO/KS/NM/TX/OK meeting point where it will
bomb. The energy from the southern stream system will rob the
dynamics from the aforementioned northern stream weather system by
this time. Relatively light snow will fall in the far west Tuesday
night as the northern stream shortwave approaches, but as the
shortwave becomes ever closer, it will weaken to a baggy undefined
trough for reasons just mentioned, so the snowfall will remain
relatively light (for the west) Wednesday, and will end by Wednesday
evening. Sub advisory snow totals are slated for the far west from
this northern stream feature.

Meanwhile, snowfall from the southern stream low will be glancing
our far southeastern CWA, including the Casper area after 06Z
Wednesday. There is still some uncertainty where the low will be by
00Z Thursday. The Euro appears to be the most aggressive with it
centered over the western Nebraska/Kansas border, with the other
models placing it farther south in Kansas. For now, will bring in
substantial snow to Natrona County on Wednesday, with less snowfall
to the north and west of there. Wednesday will be the best window of
opportunity for snowfall in these areas as QG forcing seeds the
deepening upslope flow below, east of the Divide.  We will have
favorable h7 temps for dendritic growth as well. There will be
snowfall on both sides of the divide Wednesday during the transition
of northern to southern stream energy along with some instability
west.  For now have indicated warning snowfall amounts in the Casper
area from Tuesday night through Wednesday night.  Have mainly
warning amounts for Sweetwater and Natrona Counties for now. Have
advisory amounts in the upslope regions from Lander to Casper and
surrounding terrain as well as in Northern Johnson County. However,
these are just preliminary amnts as this storm center will be fairly
far away to the southeast of us. Have a bit less snowfall forecast
to the west of these areas.

The bigger player from this storm overall will be the wind. By 00Z
Thursday, the Euro has a 973mb sfc low over Northwest Kansas, with a
527mb H5 low stacked above that. Our CWA, especially the eastern
CWA, will likely be underneath the strong “wrap around” winds on the
back side of this circulation. This will enhance the snowfall in
upslope prone areas to a degree from LND to CPR. Johnson County will
likely experience the strongest and the longest lasting winds from
this low as it tracks northeast toward the Midwest. Although snow
amounts in Johnson County will likely be sub or low end advisory
amtns, enough wind there could define this event as a blizzard with
60 mph wind gusts possible there. H7 winds are progged to be 50
knots later Wednesday and Wednesday night there, along with the 35-
37 mph sustained wind gusts indicated in the NAM/MAV MOS guidance
for BYG at 00Z Thursday. We will be issuing a winter storm watch in
a few of our eastern zones (at least for Natrona/Johnson Counties)
to account for the wind and snow. During the course of Wednesday
night, the snowfall will gradually diminish in intensity with the
wind continuing.

On Thursday, winds will diminish everywhere except will continue in
Northern johnson County but at lesser speeds. Snow will still likely
be drifting and blowing around at least through Thursday morning
there, but will likely begin to melt and crust over by the
afternoon. Snow will end everywhere from nw to se Thursday morning.
Clearing skies are expected from nw to se by late afternoon
Thursday.

&&

.LONG TERM...(Thursday night through Monday)

The long term models are in good agreement in moving surface high
pressure into the region by Thursday night. This will definitely
result in good radiational cooling, with temps expected fall in snow
covered and valley locations into the single digits to zero range,
to the low to mid teens by Friday morning.

As the trough shifts east of the region on Friday, a warming trend
will set up through the upcoming weekend with dry conditions
expected. An upper ridge of high pressure will remain across the
region through the end of the extended forecast period with dry and
nearly normal temps across the region expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday)

VFR conditions will continue at all TAF sites throughout the
forecast period. Will continue with the previous trending involving
upping winds into the 15 to 25 knots range from KCOD to KCPR after
03Z tonight, continuing through 00Z Wednesday.

&&

.FIRE WEATHER...

Conditions will be generally dry through Tuesday with temperatures
slightly below average. Winds will be light to moderate through
Tuesday. Smoke dispersion in the valleys will be poor, to at best,
fair through today. There will be improvement Tuesday afternoon in
central Wyoming, as transport winds increase. Snow showers will
spread across the area from the south and west Tuesday night and
Wednesday morning, with blustery north wind developing, the
strongest winds of 25 to 35 mph with gusts near 50 mph expected
across east central areas by late Wednesday afternoon along with 60
mph wind gusts possible in Johnson County. The heavier snow amounts
are expected across southeast Wyoming into Casper and Casper
Mountain Tuesday night through Thursday morning.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Wednesday morning through late Wednesday
night for WYZ007-009-011-015-018>020-022-028>030.

Winter Storm Watch from Wednesday morning through Thursday
morning for WYZ010.

&&

SHORT TERM...Lipson
LONG TERM...Troutman
AVIATION...Troutman
FIRE WEATHER...Lipson
Hazardous weather outlook, Mar 10, 11:18 PM MST, 15 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
1218 AM MDT Mon Mar 11 2019

WYZ001>020-022>030-121000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
1218 AM MDT Mon Mar 11 2019

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Wednesday and Thursday...Strong northerly winds are expected
across central and eastern Wyoming Wednesday afternoon into
Thursday morning. Wind gusts over 50 mph are possible over eastern
Johnson County. Scattered to numerous snow showers across the west
and southwest, spreading into central Wyoming Wednesday afternoon
and night. Significant snow accumulations along with blowing and
drifting snow are possible in the Casper area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Mar 11, 2:13 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Riverton WY
313 PM MDT Mon Mar 11 2019

WYZ027-121100-
South Lincoln County-
Including the cities of Kemmerer and Cokeville
313 PM MDT Mon Mar 11 2019

...Snow and Strong Winds to occur Wednesday...

This is a special weather statement from the National Weather
Service Office in Riverton, Wyoming.

* WHAT...One to two inches of snow near Kemmerer and Cokeville.
  Northwest winds of 25 to 30 mph by 7 AM Wednesday, increasing to
  35 to 45 mph by 12 pm Wednesday.

* WHERE...southern Lincoln county.

* WHEN...6 AM Wednesday through 6 AM Thursday

* ADDITIONAL DETAILS...Travel could be very difficult. The
  hazardous conditions could impact the morning and evening
  commute.

WYZ008-121100-
Bighorn Mountains West-
313 PM MDT Mon Mar 11 2019

...Snow and Strong Winds to occur Wednesday...

This is a special weather statement from the National Weather
Service Office in Riverton, Wyoming.

* WHAT...Three to six inches of snow. North to Northwest winds up
  to 45 mph. Gusts of 60 mph will be possible in a few locations
  by late Wednesday afternoon into the evening.

* WHERE...western Bighorn Mountains.

* WHEN...9 AM Wednesday through 6 AM Thursday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The
  hazardous conditions could impact the evening commute.
  Significant blowing and drifting snow is possible over Powder
  River Pass, which could significantly reduce visibility.

WYZ007-017-018-121100-
Owl Creek and Bridger Mountains-Wind River Basin-Lander Foothills-
Including the cities of Riverton, Shoshoni, and Lander
313 PM MDT Mon Mar 11 2019

..Snow and Strong Winds to occur Wednesday...

This is a special weather statement from the National Weather
Service Office in Riverton, Wyoming.

* WHAT...Two to three inches of snow, with the higher amounts
  expected near Lander. North winds increasing through the
  morning, with gusts of 40 to 45 mph expected by Wednesday
  afternoon. Winds of 25 to 35 mph will continue near Riverton and
  Shoshoni through 3 AM Thursday. The winds will be especially
  strong around the southern end of the Wind River Canyon in
  vicinity of Boysen Dam.

* WHERE...Fremont County, including Riverton and Lander.

* WHEN...10 AM Wednesday through 3 AM Thursday

* ADDITIONAL DETAILS...Plan on slippery road conditions. The
  hazardous conditions could impact the morning and evening
  commute. Significant blowing and drifting snow is possible,
  which could significantly reduce visibility.

WYZ003>006-121100-
Cody Foothills-North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-
Including the cities of Clark, Cody, Meeteetse, Basin, Greybull,
Lovell, Powell, Shell, Thermopolis, Ten Sleep, and Worland
313 PM MDT Mon Mar 11 2019

...Snow and Strong Winds to occur Wednesday...

This is a special weather statement from the National Weather
Service Office in Riverton, Wyoming.

* WHAT...One to two inches of snow, with the best chances
  occurring during the day. North to Northwest winds of 35 mph
  expected by 9 AM, increasing to 45 to 50 mph by 1 PM Wednesday.
  Gusts up to 55 mph will be possible through Wednesday
  afternoon. Wind gusts of 40 to 45 mph will continue Wednesday
  night, decreasing to 30 mph after 2 AM Thursday.

* WHERE...The Bighorn Basin.

* WHEN...9 AM Wednesday through 6 AM Thursday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. The
  hazardous conditions could impact the evening commute.
  Significant blowing and drifting snow is possible, which could
  significantly reduce visibility.

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Casper Mountain

When
March 11, 2:20 PM MST
Where
Casper Mountain forecast zone
Reported by
Newspaper
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812807.